Alert archive / Virginia / Flash Flood Warnings in 2014
Flash Flood Warning 8, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Sep 4, 2014, 4:32 PM EDT for Washington County, City of Bristol, Virginia; Sullivan County, Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2014, 4:32 PM EDT (20:32 UTC)
- Expired
- Sep 4, 2014, 7:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Sullivan County, TN, City of Bristol, VA, Washington County, VA
The radar
The Knoxville radar (KMRX), 128 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 4:50 PM EDT | FLASH FLOOD | 5 Ne Bristol Va, VA | STANDING WATER AT THE INTERSECTION OF JONESBOROUGH RD AND LONE EAGLE RD. ROAD NOT YET CLOSED. |
| Sep 4, 5:45 PM EDT | FLASH FLOOD | 3 E Bristol Va, VA | FLOODED ROADS NEAR TN-VA LINE ON BETHESDA RD. FLOWING WATER WITH ROAD APPARENTLY CLOSED TO TRAFFIC. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
421
WGUS54 KMRX 042032
FFWMRX
TNC163-VAC191-520-042330-
/O.NEW.KMRX.FF.W.0008.140904T2032Z-140904T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
432 PM EDT THU SEP 4 2014
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL SULLIVAN COUNTY IN EASTERN TENNESSEE...
SOUTH CENTRAL WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
THE CITY OF BRISTOL IN SOUTHWEST VIRGINIA...
* UNTIL 730 PM EDT
* AT 429 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS
PRODUCING HEAVY RAIN ACROSS THE CITY OF BRISTOL VA AND ADJACENT
COMMUNITIES. DOPPLER RADAR HAS INDICATED 3 TO 4 INCHES OF RAIN HAS
ALREADY FALLEN WITHIN THE WARNED AREA OVER THE PAST 3 HOURS. FLASH
FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BRISTOL VA...BRISTOL AND HILANDER PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 3665 8199 3658 8201 3654 8210 3655 8216
3658 8220 3663 8216 3668 8209 3668 8203
$$
SR1 follow-up statement
862
WGUS74 KMRX 042234
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
634 PM EDT THU SEP 4 2014
TNC163-VAC191-520-042241-
/O.CAN.KMRX.FF.W.0008.000000T0000Z-140904T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SULLIVAN TN-WASHINGTON VA-CITY OF BRISTOL VA-
634 PM EDT THU SEP 4 2014
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL SULLIVAN...SOUTH CENTRAL
WASHINGTON COUNTIES AND THE CITY OF BRISTOL IS CANCELLED...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO
POSE A THREAT. PONDING OF WATER ON ROADWAYS AND ACROSS LOW LYING
AREAS MAY STILL BE POSSIBLE OVER THE NEXT HOUR. PLEASE CONTINUE TO
USE CAUTION AND GOOD JUDGMENT WHEN APPROACHING WATER COVERED
ROADWAYS.
LAT...LON 3665 8199 3658 8201 3654 8210 3655 8216
3658 8220 3663 8216 3668 8209 3668 8203
$$
SRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 2:35 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Sep 4, 2:35 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 235 PM EDT THU SEP 4 2014 .SHORT TERM (TONIGHT AND FRIDAY)... A MOIST AIR MASS AND MIDLEVEL SHEAR ZONE BETWEEN TWO RIDGES WILL REMAIN OVER THE REGION THROUGH FRIDAY. WITH LITTLE PATTERN CHANGE...WILL FOLLOW MAINLY A PERSISTENCE FORECAST. THE NAM SEEMS TO BE PERFORMING PRETTY WELL WITH THE PATTERN...AND THE HRRR HAS BEEN RELIABLE IN DEPICTING AREAS OF AND TIMING OF CONVECTION. IT SHOWS ONGOING PRECIP LINGERING IN NE SECTIONS UNTIL DISSIPATING AROUND MIDNIGHT...AND WILL FOLLOW THAT SOLUTION FOR TONIGHT. AS WE SAW THIS MORNING...PATCHY FOG AND LOW CLOUDS CAN BE EXPECTED TO START THE DAY IN MOST SPOTS. THE ONE DIFFERENCE IN THE NAM TOMORROW APPEARS TO BE THAT THE 700 MB DEFORMATION/SHEAR ZONE SHIFTS SLIGHTLY TO THE SOUTH AND EAST...WHICH MAY LEAD TO SOUTHERN AND EASTERN AREAS BEING A BIT MORE FAVORED FOR AFTERNOON CONVECTION THAN NORTHERN AND WESTERN AREAS. STILL...WILL HAVE CHANCE POPS EVERYWHERE TOMORROW AFTERNOON. GFS MOS HIGH TEMPS APPEAR TOO WARM TOMORROW...AND HAVE VERIFIED TOO WARM THE PAST FEW DAYS...SO WILL UNDERCUT THEM BY SEVERAL DEGREES. .LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)... A COLD FRONT WILL MOVE THROUGH THE AREA SATURDAY EVENING...WITH SHOWERS AND THUNDERSTORMS DEVELOPING THROUGH THE DAY SATURDAY AHEAD OF THIS FRONT. INSTABILITY AND SHEAR ARE UNIMPRESSIVE...SO LOOKING AT MAIN THREAT OF HEAVY RAIN WITH THESE STORMS. NEAR ZONAL FLOW WIL SET UP OVER THE AREA BEHIND THIS FRONT. THE AIRMASS DOES NOT YEILD MUCH CHANGE IN THE WAY OF COOLER TEMPERATURES SUNDAY THROUGH THE END OF THE PERIOD. BUT DOES HAVE DRIER AIR ADVECTED IN THE MIDLEVELS. THIS ALONG WITH THE AFTERNOON HEATING...EXPECTING TO SEE DIURNAL THUNDERSTORMS EACH DAY. UPPER LEVEL MOISTURE WILL CONTINUE TO INCREASE THROUGH THIS PERIOD...SO WILL ONLY SEE PARTLY CLOUDY SKIES FOR A DAY OR TWO AT THE BEGINNING OF THE WORK WEEK. THE NEXT BIG FEATURE MOVING INTO THE AREA IS ANOTHER COLD FRONT SET TO MOVE IN TOWARDS THE END OF NEXT WEEK. MODELS DIFFER ON TIMING AND STRENGTH OF THIS SYSTEM...SO SETTLED FOR CHANCE POPS THURSDAY AND FRIDAY. TEMPERATURES WILL BE A COUPLE OF DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 70 89 69 87 / 20 50 20 50 KNOXVILLE MCGHEE TYSON AIRPORT, TN 69 87 68 86 / 20 40 20 60 OAK RIDGE, TN 68 87 68 86 / 20 40 20 60 TRI CITIES AIRPORT, TN 66 87 64 86 / 40 40 20 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS/JW
Hazardous weather outlook, Sep 4, 4:02 AM EDT, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 402 AM EDT THU SEP 4 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-050815- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 402 AM EDT THU SEP 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... A PLUME OF TROPICAL MOISTURE WILL CONTINUE TO MOVE NORTH ACROSS THE SOUTHERN APPALACHIANS. THE MOIST AND UNSTABLE AIR WILL PRODUCE SCATTERED TO BROKEN AREAS OF SHOWERS AND THUNDERSTORMS...MAINLY FOR THIS AFTERNOON AND EVENING. A FEW STRONG STORMS WILL BE POSSIBLE...WITH THE MAIN THREATS BEING GUSTY WINDS UP TO 40 MPH AND LOCALLY HEAVY RAINFALL DUE TO VERY SLOW MOVEMENT. MINOR FLOODING OF LOW LYING AREAS COULD OCCUR AS THE STORMS REMAIN NEARLY STATIONARY OR DRIFT SLOWLY NORTHEAST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY THROUGH THE WEEKEND...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. A FEW STORMS COULD POSSIBLY BECOME STRONG TO SEVERE EACH DAY...BRINGING THE POSSIBILITY OF DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF THE EXPECTED THREATS.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 2:22 PM EDT | Areal Flood Advisory | MRX | Washington | 3 hr |
| Sep 4, 3:23 PM EDT | Areal Flood Advisory | MRX | Washington, City of Bristol | 2 hr |
| Sep 4, 3:26 PM EDT | Areal Flood Advisory | MRX | Cocke | 3 hr |
| Sep 4, 5:24 PM EDT | Special Weather Statement | MRX | Washington | 51 min |
Nearby
Flash Flood Warnings in Virginia, 2014Flash Flood Warnings in Tennessee, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.